Skip to main content

 

Guide for the Care of Children Online Manual

Skip section navigation

Allina Health services

Related resources

close icon
Reye's syndrome

Reye's syndrome is a life-threatening condition that damages the cells in your child's organs, especially the liver and brain. Giving your child aspirin increases the risk of Reye's syndrome.

Learn more about Reye's syndrome in our health library.

Medicine safety

If your child has a fever or feels ill, give her acetaminophen or ibuprofen.

See dosage charts in "How to treat your child's fever."

Tips

Report any medicine side effect your child has to your health care provider.

Always follow your health care provider's instructions.

  • Never force a tablet into your child's mouth. Dissolve it in a small amount of water or let her chew on it.
  • Do not give your child aspirin. This can cause a serious condition called Reye's syndrome. It can lead to coma or death.
  • Do not give your child herbals, vitamins, prescription or other over-the-counter medicines without your health care provider's approval. Follow the package directions. If you have any questions or concerns, call your health care provider or pharmacist.
  • Keep all medicines out of your child's reach.

 

Source: Allina Health's Patient Education Department, Guide for the Care of Children: Ages Birth to 5 Years Old, fifth edition

To avoid awkward sentences, instead of referring to your child as "he/she" or "him/her," this guide will alternate between "he" or she" and "him" or "her."

First published: 02/01/2010
Last updated: 01/01/2014

Reviewed by: Allina Health's Patient Education Department experts, including the Pediatric Department of Allina Health Coon Rapids Clinic